Hail, Petroleum
- When
- June 12, 2:42 PM MST
- Where
- Petroleum County, 4 mi ENE of Flatwillow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.852, -108.322
Mostly pea-sized hail with a few hail stones up to the size of quarters.
Multiple atmospheric variables combined to create a favorable environment for marginally severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Multiple atmospheric variables combined to create a favorable environment for marginally severe thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 12, 1:24 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 224 PM MDT SUN JUN 12 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... SHORTWAVE TROUGH AND A DISTINCT COLD FRONT WILL PRODUCE ENERGETIC THUNDERSTORMS INTO THIS EVENING. THE SHORT RANGE MODELS CANNOT AGREE WHERE THE HEAVIEST QPF WILL BE BUT BASED ON RECENT STORMS THE GFS HAS NOT CAUGHT ONTO THE QPF VERY WELL. SO WILL BLEND NAM AND GFS WHICH SUGGESTS PERIODS OF HEAVY RAIN IN OUR FAR EAST THIS EVENING. WILL KEEP AN EARLIER ISSUED FLASH FLOOD WATCH GOING. THE STORM PREDICTION CENTER HAS HIGHLIGHTED OUR SE ZONES FOR A SLIGHT RISK FOR SEVERE THUNDERSTORMS BASED ON STRONGER CONVECTIVE PARAMETERS IN THAT AREA. THE MAIN THREAT WILL BE HEAVY RAIN WITH SOME LARGE HAIL POSSIBLE. MORE LIKELY WILL BE HEAVY RAIN IN THE LOWER YELLOWSTONE AND BIG MUDDY DRAINAGES. AFTER THE STORMS DEPART THIS EVENING AN APPROACHING UPPER SHORTWAVE RIDGE WILL QUIET CONDITIONS LATER TONIGHT AND THROUGH MONDAY. EXPECT MONDAY TO BE DRY. MONDAY EVENING THE NEXT UPPER TROUGH PUSHES INTO BRITISH COLUMBIA AND THE PACNW. THIS WILL SEND THE NEXT COLD FRONT ACROSS THE AREA MONDAY NIGHT SPREADING RAIN SHOWERS OVER MOST OF THE CWA. MODELS SUGGEST AREAS AND PERIODS OF MODERATE TO HEAVY RAIN POSSIBLE. AS THE SHORTWAVE TROUGH MOVES OVER THE REGION ON TUESDAY IT WILL GENERATE LIGHT RAIN AND POSSIBLY THUNDER. THE SURFACE TROUGH MOVES EAST WHICH WILL INCREASE WESTERLY WIND TO AROUND 15-20KTS TUESDAY AFTERNOON. SCT .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... MADE MINOR TWEAKS TO GOING FORECAST...MAINLY TO INCREASE POPS TUESDAY NIGHT AND WEDNESDAY. SYSTEM THAT SWINGS THROUGH AREA TUESDAY IS LOOKING SLOWER TO EXIT THE AREA. MODELS SHOWING POSSIBLY WARMER TEMPS DURING THE PERIOD BUT BIAS CORRECTED DATA SHOWING COOLER TEMPS SO LEFT TEMP GRIDS ALONE. JAMBA PREVIOUS DISCUSSION... LONG TERM FORECAST PERIOD BEGINS WITH A RECENTLY RARE ONE DAY PERIOD OF RELATIVE CALM AS A SHORT WAVE RIDGE SLIDES ACROSS EASTERN MONTANA WHICH SHOULD LEAD TO A NICE AND TRANQUIL WEDNESDAY MORNING WITH ONLY VERY SLIGHT CHANCES FOR AFTERNOON SHOWERS ON THE EASTERN AND WESTERN EDGES OF OUR CWA. THE CALM WEDNESDAY WILL BE QUICKLY FOLLOWED BY MORE UNSETTLED WEATHER AS A LARGE UPPER LEVEL LOW CENTER AND TROUGH QUICKLY DIGS SOUTHEASTWARD FROM THE CANADIAN ROCKIES. UNFORTUNATELY...THE FORECAST PROBLEMS COINCIDE CLOSELY WITH THE DEVELOPMENT AND PROGRESSION OF THIS LARGE UPPER LOW CENTER. BY 12Z THURSDAY...THAT IS BY EARLY THURSDAY MORNING...SIGNIFICANT INCONSISTENCIES IN EXTENDED MODEL SOLUTIONS LEND TO DECREASING LEVELS OF CONFIDENCE IN THE TIMING AND STRENGTH OF THE STORM SYSTEM MOVING INTO THE LATTER PART OF THE WEEK. FOR EXAMPLE...THURSDAY MORNING THE GFS DIGS A DEEPER UPPER LOW MORE SO OVER THE PACIFIC NORTHWEST...BRINGING A STRONGER SOUTHWESTERLY UPPER FLOW AND ALLOWING MUCH WARMER TEMPERATURES TO SPREAD OVER EASTERN MONTANA AHEAD OF THE UPPER LOW. MEANWHILE...THE EC CLOSES OFF A LESS INTENSE UPPER LOW FURTHER EAST OVER SOUTHWESTERN SASKATCHEWAN WHICH BRINGS MUCH COOLER TEMPERATURES AND A SLIGHTLY MORE WESTERLY FLOW ALOFT. THAT BEING SAID...THE MOST RECENT MODEL UPDATE BRINGS THE EC INTO SLIGHTLY BETTER AGREEMENT WITH THE GFS SOLUTION. IF THIS TREND WERE TO CONTINUE TODAY...MORE CONFIDENCE COULD BE PLACED IN THE GFS. THE PARTICULARLY WET PERIODS IN THE EXTENDED FORECAST LOOK TO BE FRIDAY MORNING THROUGH SATURDAY MORNING OVER OUR EASTERN ZONES. ALSO OF INTEREST IS THE END OF THE CURRENT EXTENDED FORECAST. BOTH THE GFS AND THE EC ARE DEPICTING A DEEP CLOSED SURFACE LOW LIFTING THROUGH EASTERN MONTANA WITH MULTIPLE EPISODES OF HEAVY PRECIPITATION NEXT WEEK SUNDAY NIGHT THROUGH MONDAY. ALSO OF INTEREST IN THE GENERAL MOVEMENT OF THE LARGE UPPER LOW IN THE EXTENDED PERIOD. ALTHOUGH THERE IS SOME DISAGREEMENT WITH THE PLACEMENT AND STRENGTH AND TIMING OF THE UPPER LOW CENTER...THERE IS SOME AGREEMENT WITH REGARDS TO THE GENERAL MOVEMENT OF THE UPPER FLOW REGIME. UNFORTUNATELY FOR NORTHEAST MONTANA...THAT FLOW BRINGS THE LARGE UPPER LOW CENTER DOWN TO MONTANA FROM THE CANADIAN ROCKIES ON THURSDAY...TAKES IT BACK NORTH INTO SOUTHERN CANADA ON FRIDAY...THEN RECYCLES IT BACK AROUND INTO THE PACIFIC NORTHWEST AGAIN ON SATURDAY THROUGH SUNDAY FOR A CONTINUED UNSETTLED PATTERN. ALAS...ANY BIG AND DRY WARMING CHANGE TO THE WEATHER PATTERN IS NOT IN THE FORESEEABLE FUTURE. BMICKELSON && .AVIATION... LATE THIS AFTERNOON AND EVENING ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY REDUCE FLIGHT CONDITIONS TO ISOLATED IFR NEAR THE STRONGER STORMS FROM 19Z THROUGH ABOUT 03Z. KSDY AND KGDV WILL LIKELY SEE THE GREATER RISK FROM THE STRONGER STORMS. AFTER MIDNIGHT CONDITIONS WILL BEGIN TO CLEAR. EXPECT VFR FOR MONDAY. SCT && .HYDROLOGY... EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR SACO THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVEL OVER THE NEXT WEEK AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK AND WILLOW CREEK. FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY CREEKS ACROSS PETROLEUM COUNTY. WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 65K CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA BORDER WILL CONTINUE TO RISE DUE TO THESE RELEASES COMBINED WITH THE HIGH WATER FLOWING FROM THE MILK RIVER. THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF RAIN THROUGH THE UPCOMING WEEK. LOCALIZED HEAVY RAIN WITH RAINFALL RATES OF MORE THAN AN INCH IN A SHORT TIME ARE POSSIBLE WITH THUNDERSTORMS THIS WEEK. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT... MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN VALLEY...EASTERN ROOSEVELT. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 239 PM MDT SUN JUN 12 2011 MTZ016>027-059>062-131200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 239 PM MDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK... MISSOURI AND MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND CREEKS FLOWING INTO THESE RIVERS. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AS WELL AS PRODUCING HEAVY RAIN. THE STRONGEST STORMS ARE EXPECTED ACROSS THE LOWER YELLOWSTONE AND BIG MUDDY DRAINAGES IN FAR EASTERN MONTANA. WITH HEAVY RAIN EXPECTED INTO THIS EVENING A FLASH FLOOD WATCH HAS BEEN ISSUED FOR VALLEY COUNTY AND ALL COUNTIES EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE FUTURE DUE TO THE ALREADY SATURATED GROUNDS AND THE OVERALL WET WEATHER PATTERN WE ARE CURRENTLY OBSERVING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1239 PM MDT SUN JUN 12 2011 MTZ059-121930- PHILLIPS- 1239 PM MDT SUN JUN 12 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 130 PM MDT. AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF LORING...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF NORTHERN PHILLIPS COUNTY... RURAL AREAS OF NORTHEASTERN PHILLIPS COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4899 10793 4899 10750 4877 10783 4888 10804 TIME...MOT...LOC 1839Z 222DEG 17KT 4889 10784 TFJ WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 217 PM MDT SUN JUN 12 2011 MTZ017-061-122115- VALLEY- 217 PM MDT SUN JUN 12 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN VALLEY COUNTY IN NORTHEAST MONTANA... UNTIL 315 PM MDT. AT 211 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR HINSDALE...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF CENTRAL WESTERN VALLEY COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4873 10712 4865 10673 4830 10697 4835 10723 TIME...MOT...LOC 2016Z 198DEG 9KT 4841 10706 JAMBA WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
330 PM MDT SUN JUN 12 2011
MTZ021-122230-
PETROLEUM-
330 PM MDT SUN JUN 12 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 430 PM MDT.
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLATWILLOW...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
FLATWILLOW...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4690 10860 4705 10793 4698 10788 4697 10791
4694 10791 4693 10793 4692 10791 4688 10794
4683 10785 4680 10783 4679 10785 4674 10840
4675 10855
TIME...MOT...LOC 2129Z 257DEG 17KT 4683 10844
PROTON
WEATHER.GOV/GLASGOWThe Billings radar (KBLX), 113 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 hail. Local standard time, as filed.
Mostly pea-sized hail with a few hail stones up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329287.